Kansas, 2008

Hail and Damaging Wind in Kansas, November 5, 2008

November 5, 2008 · NWS ICT · 5 events in 3 counties and zones

Unseasonably warm and humid conditions ahead of a vigorous upper-level storm system spawned severe thunderstorms over parts of South Central but mainly Southeast Kansas. The storms generally produced small hail but golf ball sized hail and 60 mph winds were reported with the strongest storm in Chautauqua County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Unseasonably warm and humid conditions ahead of a vigorous upper-level storm system spawned severe thunderstorms over parts of South Central but mainly Southeast Kansas. The storms generally produced small hail but golf ball sized hail and 60 mph winds were reported with the strongest storm in Chautauqua County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 5, 2:23 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 5, 2:23 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CST WED NOV 5 2008

.DISCUSSION...
FORECAST CONCERNS...SEVERE WEATHER POTENTIAL THIS EVENING...THEN
MORE WIND INTO THURSDAY ACROSS CENTRAL KANSAS.

VIGOROUS UPPER TROF ACROSS THE CENTRAL ROCKIES WILL MOVE OUT
ACROSS THE CENTRAL PLAINS TONIGHT...EVOLVING INTO A DEEP
TROPOSPHERIC LOW ACROSS THE NORTHERN PLAINS/UPPER MIDWEST
ON THURSDAY. MODEST YET SUFFICIENT LOW LEVEL MOISTURE WILL
RESULT IN MODERATE INSTABILITY ALONG THE SURFACE COLD FRONT
AND DRY LINE LATE THIS AFTERNOON THROUGH THIS EVENING...AIDED
BY THE MID LEVEL COLD ADVECTION STEEPENING LAPSE RATES. THIS
IN COMBO WITH STRONG SHEAR WILL RESULT IN A SEVERE WEATHER
EPISODE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. EXPECT THE
ELEVATED AND SHALLOW CONVECTION/SHOWERS TO BECOME MORE
SURFACE BASED AFTER 22Z...WITH INCREASING CONVERGENCE ALONG THE
FRONT FOCUSING DEEPER UPDRAFTS/STRONGER CONVECTIVE DEVELOPMENT
ACROSS SOUTH CENTRAL KANSAS. THOUGH PERHAPS A FEW DISCRETE
SUPERCELLS WILL BE POSSIBLE EARLY ON...EXPECT THE LINEAR FORCING
ALONG THE FRONT TO RESULT IN A STEADY-STATE INTENSIFICATION OF A
MULTI-CELL/SQUALL LINE AS EVENT PROGRESSES. STRONGER DYNAMICS
WITH A COUPLED UPPER JET WILL ALLOW A CONTINUED SEVERE RISK AS
LINEAR CONVECTION ROLLS ACROSS SOUTHEAST KANSAS INTO THE LATE
EVENING HOURS. STRONG DAMAGING WIND GUSTS AND MARGINALLY SEVERE
HAIL WILL BE THE PRIMARY SEVERE RISKS...THOUGH A CONDITIONAL
CHANCE FOR A COUPLE TORNADOES WILL BE POSSIBLE THIS EVENING.
SOME POST FRONTAL SHOWERS WILL ALSO BE POSSIBLE THIS EVENING
ALONG THE MOIST/ELEVATED MID LEVEL FRONT.

ON THURSDAY...EXPECT STRONG WEST WINDS TO DEVELOP ON THE SOUTH
SIDE OF THE DEEP CYCLONE TO OUR NORTH...WITH DRY ADIABATIC LOW
LEVEL LAPSE RATES PROMOTING STRONG MIXING AND TRANSFER OF HIGHER
MOMENTUM AIR ALOFT. CONFIDENCE IS HIGH ENOUGH TO GO WITH A SECOND
PERIOD WIND ADVISORY ACROSS CENTRAL KANSAS. THE DEEP LOW PRESSURE
AREA WILL BE A SLOW MOVER INTO FRIDAY...WITH WEAK COLD ADVECTION
KEEPING US RATHER CHILLY WITH PERIODS OF CLOUDINESS...ESPECIALLY
ACROSS NORTHERN SECTIONS OF THE FORECAST AREA.

THE MEDIUM RANGE MODELS ARE STILL SUPPORTIVE OF THE MAINTENANCE
OF THE CHILLY AIR ACROSS THE REGION OVER THE WEEKEND AS A RATHER
EXPANSIVE UPPER LOW DEVELOPS ACROSS THE GREAT LAKES AND PROVINCIAL
ONTARIO. THERE ARE STILL DIFFERENCES ON TIMING AND TRACK OF THE
SOUTHERN PLAINS UPPER TROF FOR EARLY NEXT WEEK. ONLY HAVE MODEST
CONFIDENCE ON THE CURRENT SCENARIO...WITH THE POTENTIAL FOR AT
LEAST A CHILLY RAIN ACROSS MUCH OF THE AREA. WILL NOT MAKE TOO
MANY CHANGES FOR NOW. THE GFS REMAINS A BIT MORE PROGRESSIVE
THOUGH WILL CONTINUE TO STAY WITH A COMPROMISE OF THE TWO.

DARMOFAL

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERNS WILL BE GUSTY WINDS FOR SE AND SOUTH CENTRAL
KS THIS AFTERNOON AND STORMS THIS AFTERNOON AND TONIGHT AS A STRONG
COLD FRONT SWEEPS THROUGH.

THE COLD FRONT IS CURRENTLY MAKING ITS WAY THROUGH CENTRAL KS. AHEAD
OF THIS FRONT SOUTH WINDS WILL FLIRT WITH ADVISORY CRITERIA FOR
SOUTH CENTRAL AND ESPECIALLY SE KS. THEREFORE KICT...KSLN AND KCNU
WILL HAVE THE BEST SHOT TO SEE SUSTAINED WINDS AT 30 WITH GUSTS TO
40 MPH. BETWEEN 3-4 PM THE FRONT WILL BE GENERALLY ALONG I-135
WITH STORMS DEVELOPING ALONG IT. KICTS BEST SHOT AT STORMS WILL BE
BETWEEN 3PM AND 5PM BEFORE THE FRONT QUICKLY SCOOTS OFF TO THE
EAST...IMPACTING KCNU AFTER DARK. KCNU WILL HAVE THE GREATEST SHOT
AT EXPERIENCING SEVERE STORMS AS THE STORMS ORGANIZE INTO A SOLID
LINE.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    44  57  38  55 /  60  10  10   0
HUTCHINSON      43  56  37  54 /  30  10  10   0
NEWTON          44  56  37  52 /  60  10  10  10
ELDORADO        46  56  38  52 /  90  10  10  10
WINFIELD-KWLD   46  59  39  56 /  80   0   0   0
RUSSELL         39  52  35  52 /  30  10  10   0
GREAT BEND      40  54  36  54 /  30  10  10   0
SALINA          43  53  36  51 /  40  10  10  10
MCPHERSON       43  55  37  51 /  40  10  10   0
COFFEYVILLE     50  61  40  55 / 100  10   0  10
CHANUTE         49  58  39  51 / 100  10  10  10
IOLA            49  57  38  50 / 100  10  10  10
PARSONS-KPPF    50  61  40  54 / 100  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ051>053-
068>072-083-092>096-098>100.

WIND ADVISORY FROM 8 AM TO 5 PM CST THURSDAY FOR KSZ032-033-
047>049.

&&
Hazardous weather outlook, Nov 5, 3:23 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CST WED NOV 5 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
323 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL AFFECT PARTS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS EVENING. THE BEST RISK FOR SEVERE STORMS
WILL RESIDE FOR AREAS EAST OF A MARION TO EL DORADO TO
ARKANSAS CITY LINE. STRONG DAMAGING WINDS TO 75 MPH...HAIL UP
TO QUARTER SIZE AND EVEN TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WEST WINDS WILL DEVELOP ACROSS CENTRAL KANSAS ON
THURSDAY. PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT
FOR DETAILS.

THE RANGELAND FIRE DANGER INDEX WILL CLIMB INTO THE HIGH CATEGORY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY...AND INTO
THE VERY HIGH CATEGORY ACROSS CENTRAL KANSAS. HIGH FIRE DANGER IS
POSSIBLE AGAIN ACROSS SOUTH CENTRAL AND CENTRAL KANSAS ON FRIDAY.

THERE IS A SLIGHT CHANCE FOR SNOW...OR RAIN MIXED WITH SNOW...IN
CENTRAL KANSAS ON MONDAY NIGHT. THE RISK FOR ANY SNOW ACCUMULATION
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS EXPECTED THIS EVENING ACROSS PARTS
OF SOUTH CENTRAL AND SOUTHEAST KANSAS...MAINLY EAST OF A MARION
TO EL DORADO TO ARKANSAS CITY LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Nov 5, 3:09 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CST WED NOV 5 2008

KSZ093-098-052215-
CHAUTAUQUA-COWLEY-
309 PM CST WED NOV 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 307 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 19 MILES SOUTHEAST OF CHILOCCO...OR 24 MILES
SOUTH OF ARKANSAS CITY...AND MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHEASTERN COWLEY AND WESTERN CHAUTAUQUA COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

KRC
Special weather statement, Nov 5, 4:02 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CST WED NOV 5 2008

KSZ093-098-052245-
CHAUTAUQUA-COWLEY-
402 PM CST WED NOV 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND SOUTHEAST COWLEY COUNTIES...

AT 357 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF GRAINOLA...OR 10 MILES
SOUTHWEST OF CEDAR VALE...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The radar

The Wichita radar (KICT), 112 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chautauqua

When
November 5, 4:24 PM CST
Where
Chautauqua County, 7.2 mi E of Cedar Vale
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.110, -96.370

Hail, Elk

When
November 5, 4:57 PM CST
Where
Elk County, 2.83 mi ENE of Longton
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.390, -96.030

Thunderstorm Wind, Chautauqua

When
November 5, 5:00 PM CST
Where
Chautauqua County, Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.130, -96.180

Hail, Chautauqua

When
November 5, 5:06 PM CST
Where
Chautauqua County, Sedan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.130, -96.180

Hail, Butler

When
November 5, 6:57 PM CST
Where
Butler County, 3.45 mi S of Leon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -96.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142028, 142029, 142032, 142030, 142031.